Ohio, 2005

Hail in Ohio, December 28, 2005

December 28, 2005 · NWS RLX · 2 events in 2 counties and zones

A line of thunderstorms developed during the midday in central Kentucky, then traveled northeast at about 20 to 25 mph. The storms passed through Lawrence and Gallia Counties near 1600E.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A line of thunderstorms developed during the midday in central Kentucky, then traveled northeast at about 20 to 25 mph. The storms passed through Lawrence and Gallia Counties near 1600E. There was plenty of sunshine ahead of the thunderstorms with surface temperatures above 60 degrees. A pool of colder air aloft also overspread southeast Ohio during the afternoon, to help maintain the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 28, 3:35 PM EST, 20 minutes earlier.

Area forecast discussion, Dec 28, 3:35 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EST WED DEC 28 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

MODELS IN GOOD AGREEMENT WITH THE MASS FIELDS ASSOCIATED WITH THE
VIGOROUS UPPER LOW CROSSING DIRECTLY OVER OUR AREA TONIGHT.
ASSOCIATED STRONG COLD FRONT SWINGS THROUGH...ACCOMPANIED BY A LINE
OF CONVECTION. THE THREAT OF THUNDERSTORMS IN THIS LINE WILL
ESPECIALLY BE OVER THE WESTERN HALF OF THE AREA LATER THIS AFTERNOON
AND EARLY EVENING BEFORE LOSS OF HEATING STABILIZES THE ATMOSPHERE
SOMEWHAT. GOOD WRAPAROUND PRECIPITATION FOLLOWS LATER TONIGHT BEHIND
THE FRONT...BUT THIS SYSTEM IS NOT ALL THAT COLD CONSIDERING ITS
STRENGTH. IN ANY EVENT...ONLY THE HIGHEST ELEVATIONS OF THE
MOUNTAINS MAY SEE SNOW SHOWERS BEFORE SUNRISE THURSDAY AS COLDER AIR
ALOFT FINALLY STRUGGLES TO WRAP AROUND THE LOW. MAV/NAM TEMP
GUIDANCE VERY CLOSE AND FOLLOWED.

HAVE DECREASING POPS AFTER THURSDAY MORNING AS UPPER LOW PULLS AWAY.
HAVE FALLING TEMPERATURES DURING THE DAY WITH COLD ADVECTION FROM
THE W/SW WRAPPING AROUND THE LOW...LIKED THE FWC/MAV IDEA FOR EARLY
HIGHS. UPSLOPE ACTIVITY SHOULD SET UP TO SOME DEGREE BY 00Z AS NW
FLOW TRIES TO GET GOING...BUT MOISTURE WILL BE STEADILY DECREASING.
MAINTAIN LIKELY POPS INTO THE EVENING HOURS IN THE FAVORED UPSLOPE
AREA BEFORE THESE WANE...AND REMOVE POPS AREAWIDE BY 12Z FRIDAY AS
CYCLONIC FLOW CEASES AND RIDGING TAKES HOLD.  BEFORE THIS
HAPPENS....CONCERNED ABOUT POTENTIAL FREEZING DRIZZLE IN HIGHER
ELEVATION AREAS LATE THURSDAY AND THURSDAY NIGHT AS CLOUD TOPS WARM
ABOVE THE CRITICAL -10C LEVEL NECESSARY FOR CLOUD ICE CRYSTALS.
STILL LOOKS LIKE A MINOR THREAT SO NO ADVISORY NEEDED FOR NOW.  ONLY
EXPECT AN INCH OR TWO OF ACCUMULATION ON THE HIGHER RIDGES BY 12Z
FRIDAY...LITTLE TO NONE ELSEWHERE. AGAIN LIKED TEMPS WARMER THAN THE
TOO-COLD MET...CLOSER TO MAV/FWC.

QUIET PERIOD FRIDAY IN BETWEEN SYSTEMS WITH TRANSIENT RIDGE SURFACE
AND ALOFT.  RELATIVELY FAST FLOW WILL NOT ALLOW FOR MUCH OF A SUNNY
INTERLUDE...KEPT AT LEAST PARTLY CLOUDY SKIES DURING THE DAY AS
DISSIPATING STRATOCU WILL BE REPLACE BY INCREASING CI/AC LATER IN
THE DAY.  12Z NAM RUNS DEPICT A WEAKER FRONT/LESS QPF THAN GFS
RUN...STILL THEY PRETTY MUCH AGREE ON THE PRESENCE OF THE FRONT.
ELECTED TO BUMP UP POPS FRIDAY NIGHT...TO LIKELY IN THE WEST AND
HIGHER CHANCES IN THE EAST.  BRIEF PERIOD OF SN...OR EVEN
FZRA...POSSIBLE IN THE NORTHERN MOUNTAIN VALLEYS BUT WILL NOT
EMPHASIZE THIS RIGHT NOW.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...

THE EXTENDED FORECAST CONTINUES TO FEATURE A WESTERLY DOMINATED FLOW
WITH EMBEDDED HIGH AMPLITUDE SYSTEMS.  THE FIRST SYSTEM TO AFFECT
THE AREA WILL PUSH QUICKLY THROUGH ON SATURDAY.  850H TEMPS AND
THICKNESSES SUGGEST IT WILL BE A RAIN EVENT...WITH THE POSSIBILITY
OF SOME FLURRIES ON THE BACKSIDE MAINLY IN THE MOUNTAINS LATE
SATURDAY AFTERNOON AND EVENING.  HIGH PRESSURE RIDGES IN QUICKLY
SATURDAY NIGHT AND WILL PROVIDE A DRY DAY SUNDAY.

A STRONGER SYSTEM DROPS INTO THE CENTRAL PLAINS LATE SUNDAY AND A
WARM ADVECTION PATTERN SETS UP SUNDAY NIGHT INTO MONDAY AS THE
SYSTEM MOVES EAST.  WILL CONTINUE TO CARRY HIGH CHANCE POPS AT THIS
TIME FOR THIS SYSTEM AS IT APPEARS THE BEST PRECIPITATION WILL FALL
IN THE VICINITY OF THE 850H BAROCLINIC ZONE WHICH SETS UP ACROSS
NORTHERN OHIO AND CENTRAL INDIANA.  AS THE SYSTEM PUSHES EAST...A
STRONG 850H JET WITH WINDS IN EXCESS OF 45 TO 50 KTS FROM THE
SOUTHWEST...SHOULD ALLOW FOR SHOWERS TO BREAK OUT ACROSS THE AREA.
AGAIN THIS SYSTEM IS WARM AND ONLY RAIN IS EXPECTED AT THIS TIME.
HOLDING ON TO LOW CHANCE POPS ON TUESDAY AS UPPER LOW PASSES BY AND
THINK THERE COULD BE SOME INSTABILITY SHOWERS.

WEDNESDAY APPEARS TO BE DRY AT THIS TIME WITH YET ANOTHER SYSTEM
POISED TO ARRIVE LATE WEDNESDAY EVENING INTO THURSDAY.  TEMPERATURES
WILL REMAIN NEAR NORMAL OR ABOVE NORMAL THROUGH THE PERIOD.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1239 PM EST WED DEC 28 2005)

AVIATION...

A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. GENERALLY VFR WITH
CEILINGS 4000-6000 FEET AHEAD OF THE FRONT...BRIEFLY LOWERING TO
MVFR IN RAIN SHOWERS AND ISOLATED THUNDERSTORMS AHEAD OF THE FRONT.
EXPECT FRONTAL PASSAGE AROUND 02-03Z AT HTS...05Z-06Z AT CRW AND
PKB...08Z-10Z AT CKB AND BKW AND EKN. AFTER FRONTAL PASSAGE...
BECOMING IFR CEILING AND VSBY IN RAIN SHOWERS...MIXING WITH SNOW AT
BKW AFTER 14Z.

PREVIOUS DISCUSSION...
(ISSUED 1114 AM EST WED DEC 28 2005)

SHORT TERM (REST OF TODAY)...

UPPER LOW AND COLD FRONT APPROACHING OUR REGION FROM THE WEST. THE
BEST CHANCE OF PRECIP THIS AFTERNOON WILL BE WEST OF THE OHIO RIVER
AS THE SYSTEM APPROACHES...AND IN THE SOUTHERN MOUNTAINS AS DEEPER
MOISTURE STREAMS NORTHEASTWARD ALONG THE APPALACHIANS. LOOKS TO BE A
CONVECTIVE SCENARIO FOR US WITH SHOWERS...AND EVEN ISOLATED THUNDER
FOR MID TO LATE AFTERNOON. TEMPS THIS AFTERNOON HAVE ALMOST ALREADY
TOPPED OUT...AND WITH CLOUDS MOVING IN...SHOULD NOT GET HIGHER THAN
OUR CURRENT FORECAST HIGHS.

PREVIOUS DISCUSSION...
(ISSUED 325 AM EST WED DEC 28 2005)

LONG TERM (THURSDAY THROUGH TUESDAY)...

MODELS DIFFER SLIGHTLY...LOW PRESSURE TO MOVE THROUGH OHIO VALLEY.
NAM KEEPS PRIMARY LOW TOGETHER AND GFS DEVELOPS SECONDARY
LOW ALONG VA/MD COAST.  LIKE THE GFS SCENARIO AS TROF
NEGATIVELY TILTS WITH SECONDARY LOW BECOMING THE PRIMARY. IN ANY
CASE...KEEPING CAT POPS THURSDAY MORNING.  LOW MOVES OUT OF THE
REGION QUICKLY ON THURSDAY WITH LOW FORMING ALONG COAST AND WILL
DIMINISH POPS THROUGHOUT THE DAY AND NIGHT.  COOLER AIR...BUT NOT
COLDER AIR...MOVES IN BEHIND SYSTEM AND COULD SEE SOME MIX OR SNOW
AT THE TALE END OF THIS SYSTEM IN THE MOUNTAINS OF WEST VIRGINIA.

THE PATTERN WILL STAY RELATIVELY ACTIVE THROUGH THE REST OF THE
PACKAGE AS SYSTEMS MOVES THROUGH THE REGION EVERY COUPLE OF DAYS.
THE NEXT SYSTEM IS FORECAST TO MOVE THROUGH LATE FRIDAY NIGHT AND
SATURDAY.  AND THE NEXT COMING THROUGH ON MONDAY.

KEPT CLOSE TO GUID TEMPS INITIALLY AND TWEAKED GRID TEMPS REST OF
THE WAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...JMV/CL
LONG TERM...HC
Hazardous weather outlook, Dec 28, 3:30 AM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
330 AM EST WED DEC 28 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-290830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
330 AM EST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 28, 2:20 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EST WED DEC 28 2005

KYZ101-102-282030-
CARTER-GREENUP-
220 PM EST WED DEC 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 33 MILES SOUTHWEST OF OLIVE HILL...MOVING
NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
OLIVE HILL...GRAYSON...LETITIA...GREENBO LAKE...OLDTOWN AND CARTER
CAVES STATE PARK.

STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.  FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH
THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

16
Special weather statement, Dec 28, 2:20 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EST WED DEC 28 2005

KYZ101-102-282030-
CARTER-GREENUP-
220 PM EST WED DEC 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR CARTER AND GREENUP COUNTIES...

AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 33 MILES SOUTHWEST OF OLIVE HILL...MOVING
NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
OLIVE HILL...GRAYSON...LETITIA...GREENBO LAKE...OLDTOWN AND CARTER
CAVES STATE PARK.

STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.  FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH
THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

16
Special weather statement, Dec 28, 3:25 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EST WED DEC 28 2005

KYZ103-OHZ075-083>087-WVZ007-282130-
ATHENS-BOYD-GALLIA-JACKSON-LAWRENCE-MASON-MEIGS-VINTON-
325 PM EST WED DEC 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR BOYD COUNTY KENTUCKY...AND
ATHENS...GALLIA...JACKSON...LAWRENCE...MASON...MEIGS AND VINTON
COUNTIES IN OHIO...

AT 325 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 24 MILES WEST OF OAK HILL TO 18 MILES
SOUTHWEST OF CANNONSBURG...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE KYGER...
JACKSON...WATERLOO...VINTON...MCARTHUR AND ASHLAND.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED.  PLEASE REPORT
HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

16
Local storm report, Dec 28, 3:48 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
348 PM EST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             OLDTOWN                 38.43N 82.90W
12/28/2005  0.88 INCH        GREENUP            KY   COUNTY OFFICIAL

            NICKEL SIZED HAIL REPORTED AT OLDTOWN

&&

CL
Local storm report, Dec 28, 3:49 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
349 PM EST WED DEC 28 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             WORTHINGTON             38.55N 82.74W
12/28/2005  0.88 INCH        GREENUP            KY   PUBLIC
            EVENT OCCURRED BETWEEN
            328 PM 12/28/2005 AND 343 PM 12/28/2005

&&
Local storm report, Dec 28, 3:51 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             WORTHINGTON             38.55N 82.74W
12/28/2005  0.88 INCH        GREENUP            KY   UNKNOWN

            NICKEL SIZED HAIL AT WORTHINGTON

0335 PM     HAIL             GREENUP                 38.57N 82.83W
12/28/2005  0.88 INCH        GREENUP            KY   UNKNOWN

            NICKEL SIZED HAIL REPORTED AT GREENUP

&&

CL

The radar

The Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lawrence

When
December 28, 3:55 PM EST
Where
Lawrence County, Ironton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.533, -82.667

Hail, Gallia

When
December 28, 4:20 PM EST
Where
Gallia County, 2 mi SW of Gallipolis
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -82.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481814, 5481815.